Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Amarillo, TX

June 4, 2020Armstrong County, Donley County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2020, 3:23 PM CDT for Armstrong County, Donley County, Randall County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 3:23 PM CDT (20:23 UTC)
Expired
Jun 4, 2020, 4:30 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Donley County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:44 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:20 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 4, 1:20 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
120 PM CDT Thu Jun 4 2020

.SHORT TERM...This Afternoon through Tomorrow Night.
An upper level short wave trough will move southeast from
southeast Colorado and across the Panhandles this afternoon and
evening. This short wave trough will work on the instability and
moisture across the Panhandles. Storms will likely be scattered to
start off with across the northwest CWA. But as we go through the
late afternoon into the early evening we should see the storms
get more organized and more widespread. Model soundings suggest
that hail up to the size of golf balls and wind gust to around 70
mph will be possible with some storms. The more widespread
coverage of storms should be over the southeast half of the area
mainly southeast of a Beaver to Amarillo line. If the storms can
get organized into a line early this evening, then wind will be
the main threat for the southeast Texas Panhandle. The majority of
the thunderstorms should be southeast of the CWA by 9 pm.
However, some models do want to break out additional sub- severe
thunderstorms across the eastern Texas Panhandle in association
with any outflow boundary that may move back to the west.

On Friday, Thunderstorms will be possible, mainly across the northern
CWA late in the afternoon and evening.  These storms will be
conditional on whether we can hit our convective temperature or
not.  The north will also be the most removed from the building
upper ridge that will be expanding across the area.  Highs on Friday
will again be well above normal.

&&

.LONG TERM...Saturday through Wednesday.
Long term forecast begins Saturday with an upper ridge over TX/OK
and an upper trough roughly over southern NV. Expect this trough
to quickly translate northeastward over the Rockies. Resulting lee
surface trough over NE CO will lead to a southerly breeze and
another hot day across the Panhandles. Best forcing for ascent
associated with this trough should pass to our north, so not
expecting any precipitation at this time. Small chance some storms
fire over the Sangre de Cristos and make their way east, but
model soundings suggest CIN will be too great across our west for
any storms to survive the trek.

Sunday and Monday should feature more of the same as strong winds
over the Rockies continue, leading to persistent lee troughing over
E CO. As the jet axis slides eastward, Monday will likely see the
western Panhandles tap into more of a westerly component to the
surface winds. Where this occurs, resulting lower RH values due to
the downslope orientation of these winds may lead to fire weather
concerns. Do not expect any precipitation either day due to a lack
of moisture.

Next western trough looks to move eastward for Tuesday. GFS/EC
suggest this trough will push a cold front south through the High
Plains, reaching our CWA during the afternoon and evening hours.
This will give us relative relief in temperatures, with highs only
in the 80s and low 90s for both afternoons. While the operational
GFS is hinting at some precipitation with this frontal passage, EC
and all available GEFS members remain dry, so have kept PoPs low.

Ferguson

&&

.AVIATION...18Z TAFs.
Thunderstorms may affect all TAF sites late this afternoon into
the early evening. Have gone ahead and added a tempo group at each
site. Cigs and visibilities may get down into the MVFR range with
the thunderstorms. VFR conditions are expected to prevail after
the thunderstorms go by. Winds will be locally strong and gusty
near the thunderstorms. Otherwise, southerly gusty winds will slow
to around 10 knots tonight.

&&

.FIRE WEATHER...
Lee surface troughing across E CO will set up a decent surface
pressure gradient across the Panhandles Saturday, Sunday, and
Monday. This will lead to breezy winds, with 20 foot winds out of
the south of 15 to 25 mph Saturday and Sunday and 20 foot winds of
similar speed out of the southwest Monday afternoon. Afternoon
minimum RH values will generally be 15 to 25 percent Saturday and Sunday
and, with the downslope component to the winds leading to
additional drying, 5 to 25 percent Monday afternoon. Lowest
values will be across the west. Elevated to critical conditions
will be possible across the northwest Saturday and Sunday and
across the entire western Panhandles Monday.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  98  68  95  68 /  10   0  10   0   0
Beaver OK                  65 100  70  98  70 /  50  20  20   0   0
Boise City OK              61 100  67  96  66 /   5  20  20   0   5
Borger TX                  67 103  71 100  71 /  30   5  10   0   0
Boys Ranch TX              64 103  68  99  68 /   0   0  10   0   5
Canyon TX                  64  99  67  95  67 /  10   0   5   0   0
Clarendon TX               66  98  69  95  68 /  50   0   5   0   0
Dalhart TX                 60 100  66  97  66 /   5  10  20   0   5
Guymon OK                  63 101  69  98  69 /   0  20  20   0   0
Hereford TX                63 100  67  96  66 /  10   0   5   0   0
Lipscomb TX                65 100  70  98  70 /  60  20  20   0   0
Pampa TX                   65  98  69  96  68 /  50   0  10   0   0
Shamrock TX                65  98  69  96  69 /  70   0   5   0   0
Wellington TX              66  99  69  97  69 /  80   0   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

15/77
Hazardous weather outlook, Jun 4, 2:52 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CDT Thu Jun 4 2020

OKZ001>003-TXZ001>020-317-050800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. Some storms
could be severe with damaging wind gusts and large hail possible.
A Severe Thunderstorm Watch is in effect for the majority of the
Panhandles through 10 PM this evening.

A Heat Advisory is in effect for Palo Duro Canyon today where
high temperatures around 105 degrees are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and northern
Texas Panhandles Friday afternoon and evening. At this time, the
probability for severe weather during this time period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM this afternoon.

In the hours before

Special weather statement, Jun 4, 2:54 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
254 PM CDT Thu Jun 4 2020

TXZ012-013-017-018-042045-
Potter TX-Randall TX-Carson TX-Armstrong TX-
254 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Amarillo, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Amarillo, Panhandle, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3511 10172 3524 10188 3553 10168 3546 10145
      3521 10127
TIME...MOT...LOC 1954Z 223DEG 11KT 3524 10175

LG
Special weather statement, Jun 4, 3:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
302 PM CDT Thu Jun 4 2020

TXZ012-013-042030-
Potter TX-Carson TX-
302 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EAST CENTRAL
POTTER COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Washburn, or 12 miles west of Panhandle, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3521 10156 3535 10174 3562 10156 3541 10123
TIME...MOT...LOC 2001Z 219DEG 17KT 3535 10161

LG
Local storm report, Jun 4, 3:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             7 ENE AMARILLO          35.24N 101.70W
06/04/2020  M0.75 INCH       POTTER             TX   OFFICIAL NWS OBS

            DIME TO PENNY SIZE HAIL OBSERVED AT THE NATIONAL
            WEATHER SERVICE OFFICE IN AMARILLO.

&&

EVENT NUMBER AMA2000342

WARD
Special weather statement, Jun 4, 3:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
311 PM CDT Thu Jun 4 2020

TXZ013-014-017-018-317-042045-
Gray TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
311 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...EASTERN RANDALL...
SOUTHERN CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Panhandle to near Happy.
Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Panhandle, Claude, Groom, Washburn, Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10195 3518 10165 3518 10162 3523 10162
      3542 10149 3533 10099 3475 10142
TIME...MOT...LOC 2011Z 288DEG 20KT 3530 10147 3476 10189

LG
Local storm report, Jun 4, 3:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             7 WNW WASHBURN          35.23N 101.67W
06/04/2020  M1.00 INCH       POTTER             TX   NWS EMPLOYEE

            MOSTLY DIME TO NICKEL SIZE HAIL WITH A FEW QUARTER SIZE
            STONES. LASTED ABOUT 5 MINUTES.

&&

EVENT NUMBER AMA2000343

WARD
Local storm report, Jun 4, 3:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             PANTEX                  35.32N 101.58W
06/04/2020  E1.00 INCH       CARSON             TX   OTHER FEDERAL

            DIME TO QUARTER SIZE HAIL FALLING AT TIME OF
            OBSERVATION.

&&

EVENT NUMBER AMA2000344

WARD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:53 PM CDTSpecial Weather StatementAMAMoore37 min
Jun 3, 9:24 PM CDTSpecial Weather StatementAMACarson, Hutchinson, Potter36 min
Jun 3, 11:20 PM CDTSpecial Weather StatementAMAOchiltree25 min
Jun 3, 11:50 PM CDTSpecial Weather StatementAMACollingsworth, Donley, Gray, Wheeler85 min
Jun 4, 12:30 AM CDTSpecial Weather StatementAMACarson30 min
Jun 4, 3:42 AM CDTHeat AdvisoryAMARandall15 hr
Jun 4, 2:54 PM CDTSpecial Weather StatementAMACarson51 min
Jun 4, 3:02 PM CDTSpecial Weather StatementAMACarson28 min
Jun 4, 3:11 PM CDTSpecial Weather StatementAMAArmstrong34 min
Jun 4, 3:18 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Potter67 min
Jun 4, 3:44 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree91 min
Jun 4, 4:32 PM CDTSpecial Weather StatementAMADonley28 min
Jun 4, 4:33 PM CDTSpecial Weather StatementAMAHemphill27 min
Jun 4, 4:42 PM CDTSpecial Weather StatementAMAArmstrong33 min
Jun 4, 5:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts90 min
Jun 4, 6:35 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Hemphill, Wheeler69 min
Jun 4, 2:27 PM CDTSpecial Weather StatementAMATexas63 min
Jun 4, 2:39 PM CDTSevere Thunderstorm WarningAMABeaver, Texas96 min
Jun 4, 4:29 PM CDTSpecial Weather StatementAMAHarper31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.